Alert archive / New Jersey / Special Weather Statements in 2020
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Jul 23, 2020, 5:48 PM EDT for Sussex County, New Jersey. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2020, 5:48 PM EDT (21:48 UTC)
- Expired
- Jul 23, 2020, 6:45 PM EDT
- In force
- 57 min
- Issued by
- NWS Philadelphia/Mount Holly
County Sussex County, NJ
The radar
The Binghamton radar (KBGM), 149 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 579 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 990 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.3
The text
As transmitted.
102
WWUS81 KPHI 232148
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
548 PM EDT Thu Jul 23 2020
NJZ001-232245-
Sussex-
548 PM EDT Thu Jul 23 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SUSSEX COUNTY...
At 547 PM EDT, a strong thunderstorm was located over High Point, or
near Port Jervis, moving southeast at 10 mph.
Wind gusts up to 40 mph and pea size hail are possible with this
storm.
Heavy rainfall is also occurring with this storm...and may cause
ponding on roadways and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. If you see
lightning or hear thunder seek a safe shelter inside a building or
vehicle.
Locations impacted include...
Montague, Franklin, Hamburg, Sussex, High Point, Vernon Valley and
Highland Lake.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4122 7441 4108 7455 4130 7481 4131 7479
4132 7480 4132 7479 4133 7476 4135 7475
4136 7469
TIME...MOT...LOC 2147Z 298DEG 8KT 4129 7470
$$
RobertsonWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 23, 3:28 PM EDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jul 23, 3:28 PM EDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 328 PM EDT Thu Jul 23 2020 .SYNOPSIS... A weak cold front will slowly sink southward through the region from tonight through Friday. The front will finally sink to our south by Saturday as high pressure builds in from the north and remains over us through Monday. A cold front will approach on Tuesday as low pressure tracks through southern Canada. That front should move through Tuesday night or Wednesday with another area of high pressure building in towards the end of the week. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... A severe thunderstorm watch has been issued for north NJ and ne PA into the evening. Damaging winds are possible and also there is some threat for heavy rains as well. The watch will continue until 10 PM. Daytime heating along with an approaching front and improving upper dynamics will contribute to increasing chcs for showers and tstms for the rest of the afternoon and into the evening. The chcs will get higher N/W first then they will spread S/E for the early overnight. Locally heavy rains and gusty winds with some of the tstms. SPC maintains a slight risk for nrn NJ and NE PA for the present period with a marginal risk surrounding that. Winds seem to be the greatest threat with the nrn areas favored due to the presence of better mid- level winds across NY/New England. It will remain warm and humid overnight with lows only dropping into the mid/upper 60s for the north areas and low/mid 70s for Delmarva and srn NJ. Patchy fog may develop later tonight in areas that receive rain the rest of today. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... Friday... Some low clouds and light fog across the area during the morning will mix out by mid-late morning with more showers and tstms developing across the area for the afternoon. Once again, very warm and humid with highs in the mid/upper 80s with dew points in the upper 60s to low 70s. Pops are in the chc range for now, but a higher chc is possible for some areas when it becomes clear which boundaries remain after todays convection. Friday night... Like today, scattered showers and tstms will be across the area with the weak front pushing thru the area. Activity will diminish overnight and patchy fog will develop overnight. Lows in the upper 60s to low 70s region-wide. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Overview... After an active stretch, a more benign pattern develops for the weekend and into next week. Ridging over the center of the country begins to shift east and gradually break down as a rather strong trough, the most robust we've seen in awhile, digs into the Great Lakes region. As the ridge folds over, a chunk of warmer air from out to the west will be advected towards the region, and is likely to lead to another uptick in the heat for the start of next week. The main surface feature to watch next week will be a cold front approaching from the west as low pressure tracks through southern Canada ahead of the approaching trough. Timing of this front remains uncertain (the overall trend is slower) but when it comes through it will likely bring a round of showers and thunderstorms. A trend towards high pressure and drier weather is then favored for late week. For sensible weather concerns this period, overall it looks like a fairly low impact stretch. Sunday through Tuesday will be quite hot and fairly humid. While each day will be marginal in terms of needing any heat advisories, the combined effects of these three days, continued warm overnights, and the recent lengthy stretch of similarly hot and humid conditions with no breaks may lead to some problems. Other than that, will monitor for any severe weather or hydro concerns with the frontal passage, but it does not look too alarming at the moment with shear on the weak side and the magnitude of frontal forcing in question. Dailies... Saturday-Saturday night... Raised PoPs a bit on Saturday (mostly slgt chc, some low end chc) especially to the south. This has seemed possible for awhile, and while Saturday by no means looks like a day with widespread showers and storms, does look like some isolated to widely scattered convection is possible. This is mainly driven by a continued warm and humid air mass and the continued nearby presence of the weak and diffuse surface front from earlier in the week. Additional surface boundaries such as the sea breeze may aid in producing isolated convection. Still a mainly dry day overall as high pressure will be starting to build in from the north. Warm and humid again Saturday with highs near 90 as the "cold front" to the south is very weak and will be mostly washed out by then. Sunday-Sunday night... Rain chances drop further on Sunday with weakening high pressure to the north moving a little further south. Still a warm and fairly humid air mass in place, but little forcing for ascent so while I can't totally rule out a shower especially over Delmarva or southern NJ, should be a mainly dry day and another warm night. Heat index values during the day Sunday rise towards 95 to 100, so approaching advisory criteria but more likely to stay below. Monday-Monday night... The trend is slower with the approach of a cold front next week as weak high pressure looks to remain our primary influence on Monday. Cut PoPs back to below mentionable levels on Monday. Monday will be quite hot ahead of the front, with highs getting into the low to mid 90s. Humidity, while not oppressive, will remain elevated, and heat index values may approach advisory criteria in some areas. Another warm and humid night. Tuesday-Wednesday... Likely to be the most active part of the period as low pressure tracks towards the southern Hudson Bay and into Quebec by midweek. A cold front will approach from the west as it does so and as a large trough digs into the Great Lakes. Ahead of the front, PWAT values will rise and humidity will probably peak on Tuesday, another very warm day. A band of showers and thunderstorms will likely move through ahead of the front, but the timing remains somewhat uncertain. Current trends favor the best rain chances being late Tuesday into Tuesday night. May dry out by Wednesday, but given what's happened with the last couple of cold fronts, would not be too surprised if this one also slows down enough to keep warmer and more humid air and even a storm risk still around on Wednesday, especially to the south. Am not currently too concerned with severe or hydro issues from this system. Wind fields look pretty weak and always worry about a lack of forcing with low centers tracking this far north. Just something to keep an eye on. Later next week... Once the midweek front passes, assuming it doesn't stall or wash out, then we should trend towards drier weather towards the end of next week. With the more robust troughing digging in to our west, we may finally see a somewhat more substantial drop in temperatures or at least humidity towards the end of next week, but still some uncertainty on that. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Tonight...Scattered to numerous showers and tstms across the area this evening will decrease in coverage overnight. Areas of fog are possible once the rains end and skies clear partially. Timing for the rains and thunder look to be early N/W and more towards mid- evening S/E. Winds will generally be southwest to west at 5 to 10 mph but locally higher in and near tstms. Confid is medium at best. Friday...There will be some local restrictions in CIGS and VSBYS in the morning during the pre-mixing period with some areas of low level moisture across the region. After mixing occurs, mostly VFR is expected across the area. Scattered showers and tstms will again develop with more restrictions possible. Outlook... Fri night...Showers and scattered tstms ending and localized fog developing. Saturday-Saturday night... Mainly VFR during the day Saturday. Slight chance of afternoon showers or thunderstorms mainly near and south of PHL. Overnight, fog development is possible, with some areas of IFR or lower possible. Winds light and variable. High confidence overall except low confidence in how widespread fog will be overnight. Sunday-Sunday night... Mainly VFR. Patchy fog possible Sunday morning. Southwest wind 5 to 10 kt. Moderate to high confidence. Monday-Monday night... Mainly VFR. Southwest wind 5 to 10 kt. Moderate to high confidence. Tuesday-Wednesday... Prevailing VFR, but a band of showers and thunderstorms will likely move through the region ahead of a cold front with a period of restrictions. Winds mainly west-southwest at 5 to 10 kt, becoming more west or west-northwest on Wednesday. Low confidence. && .MARINE... A summerlike pattern continuing with sub-SCA conditions exected along with late afternoon/evening scattered showers and tstms later today and Friday. Winds will be mostly west to southwest at around 10 knots much of the time. Locally winds winds and seas near tstms. Outlook... Through Tuesday night... No marine headlines are anticipated. Mainly dry weather expected over the waters with only isolated tstms possible Saturday. Light southeast winds on Saturday then mainly SW at 10 to 15 kt for the remainder of the period. Seas 2 to 4 ft. Fri night...sub-SCA expected. Scattered evening showers and tstms mostly for the DE and srn NJ waters. Rip Currents... With light winds and seas continuing, the risk for the formation of dangerous rip currents is expected to remain low through Friday. && .EQUIPMENT... The NOAA Weather Radio All-Hazards broadcast from Hibernia Park, Pennsylvania (Station WNG-704) will remain off the air until further notice due to damage suffered in the June 3 derecho. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...O'Brien Near Term...O'Hara Short Term...O'Hara Long Term...O'Brien Aviation...O'Brien/O'Hara Marine...O'Brien/O'Hara Equipment...WFO PHI
Hazardous weather outlook, Jul 23, 3:23 PM EDT, 2 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 323 PM EDT Thu Jul 23 2020 DEZ001>003-MDZ008-012-015-019-020-NJZ013-015>023-027-PAZ060-070-071- 101>106-241930- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Western Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Southeastern Burlington-Berks-Delaware-Philadelphia-Western Chester- Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks- Lower Bucks- 323 PM EDT Thu Jul 23 2020 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, southern New Jersey, east central Pennsylvania and southeast Pennsylvania. .DAY ONE...This afternoon and tonight. Thunderstorms this afternoon and evening may be accompanied by damaging wind gusts, frequent cloud to ground lightning and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NJZ001-007>010-012-PAZ054-055-061-062-241930- Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Carbon-Monroe- Lehigh-Northampton- 323 PM EDT Thu Jul 23 2020 ...SEVERE THUNDERSTORM WATCH 396 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern New Jersey, northwest New Jersey, east central Pennsylvania and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ004-NJZ014-024>026-241930- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 323 PM EDT Thu Jul 23 2020 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...This afternoon and tonight. Thunderstorms this afternoon and evening may be accompanied by damaging wind gusts, frequent cloud to ground lightning and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-241930- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 323 PM EDT Thu Jul 23 2020 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This afternoon and tonight. Thunderstorms this afternoon and evening may be accompanied by wind gusts in excess of 35 knots and frequent cloud to surface lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 23, 5:37 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
537 PM EDT THU JUL 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM TSTM WND DMG 1 W PERKASIE 40.37N 75.31W
07/22/2020 BUCKS PA UTILITY COMPANY
SEVERAL REPORTS OF WIRES DOWN BETWEEN WHITE
HORSE AND PERKASIE. TIME ESTIMATED FROM
RADAR.
&&
CMSLocal storm report, Jul 23, 5:42 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
542 PM EDT THU JUL 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM TSTM WND DMG 1 WSW ALLENTOWN 40.60N 75.48W
07/22/2020 LEHIGH PA UTILITY COMPANY
DOWNED WIRES NEAR COURT STREET IN ALLENTOWN.
TIME ESTIMATED FROM RADAR.
&&
CMSLocal storm report, Jul 23, 5:43 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
543 PM EDT THU JUL 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM TSTM WND DMG KUNKLETOWN 40.85N 75.44W
07/22/2020 MONROE PA UTILITY COMPANY
DOWNED TREES AND WIRES NEAR KUNKLETOWN ROAD
IN KUNKLETOWN. TIME ESTIMATED FROM RADAR.
&&
CMSLocal storm report, Jul 23, 5:45 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
545 PM EDT THU JUL 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND DMG 1 SSW EAST PENN TWP 40.75N 75.75W
07/22/2020 CARBON PA UTILITY COMPANY
DOWNED TREES AND WIRES NEAR BAKE OVEN ROAD
IN EAST PENN TWP. TIME ESTIMATED FROM RADAR.
&&
CMSSpecial weather statement, Jul 23, 5:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
548 PM EDT Thu Jul 23 2020
NJZ001-232245-
Sussex-
548 PM EDT Thu Jul 23 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SUSSEX COUNTY...
At 547 PM EDT, a strong thunderstorm was located over High Point, or
near Port Jervis, moving southeast at 10 mph.
Wind gusts up to 40 mph and pea size hail are possible with this
storm.
Heavy rainfall is also occurring with this storm...and may cause
ponding on roadways and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. If you see
lightning or hear thunder seek a safe shelter inside a building or
vehicle.
Locations impacted include...
Montague, Franklin, Hamburg, Sussex, High Point, Vernon Valley and
Highland Lake.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4122 7441 4108 7455 4130 7481 4131 7479
4132 7480 4132 7479 4133 7476 4135 7475
4136 7469
TIME...MOT...LOC 2147Z 298DEG 8KT 4129 7470
RobertsonSpecial weather statement, Jul 23, 5:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
548 PM EDT Thu Jul 23 2020
NJZ007-009-232215-
Hunterdon-Warren-
548 PM EDT Thu Jul 23 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HUNTERDON AND
SOUTHWESTERN WARREN COUNTIES...
At 548 PM EDT, a strong thunderstorm was located over Alpha, or near
Easton, moving east at 20 mph.
Wind gusts up to 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Easton, Alpha, Glen Gardner, Hampton, Milford, Bloomsbury and
Phillipsburg.
This includes Interstate 78 in New Jersey between mile markers 0 and
14.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4074 7492 4054 7498 4061 7520 4062 7519
4065 7520 4068 7517 4068 7520 4071 7520
4072 7518
TIME...MOT...LOC 2148Z 280DEG 18KT 4067 7515
StaarmannThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 8:53 PM EDT | Special Marine Warning | PHI | 52 min | |
| Jul 23, 9:32 AM EDT | Special Weather Statement | PHI | Mercer | 28 min |
| Jul 23, 5:08 PM EDT | Special Weather Statement | PHI | Warren | 37 min |
| Jul 23, 5:14 PM EDT | Special Weather Statement | PHI | Hunterdon | 31 min |
| Jul 23, 5:23 PM EDT | Special Weather Statement | PHI | Sussex | 22 min |
| Jul 23, 6:11 PM EDT | Special Weather Statement | PHI | Somerset | 34 min |
| Jul 23, 6:13 PM EDT | Special Weather Statement | PHI | Hunterdon | 32 min |
| Jul 23, 6:30 PM EDT | Special Weather Statement | PHI | Mercer | 30 min |
| Jul 23, 6:53 PM EDT | Special Weather Statement | PHI | Mercer | 37 min |
| Jul 23, 7:00 PM EDT | Severe Thunderstorm Warning | PHI | Mercer, Middlesex, Monmouth | 30 min |
| Jul 23, 7:10 PM EDT | Special Weather Statement | PHI | Middlesex | 35 min |
| Jul 23, 7:29 PM EDT | Special Weather Statement | PHI | Monmouth | 31 min |
| Jul 23, 7:52 PM EDT | Special Weather Statement | PHI | Monmouth | 38 min |
| Jul 23, 7:56 PM EDT | Special Marine Warning | PHI | 64 min | |
| Jul 23, 12:58 PM EDT | Special Weather Statement | PHI | Northampton | 32 min |
| Jul 23, 2:43 PM EDT | Areal Flood Advisory | PHI | Carbon, Monroe, Northampton | 4 hr |
| Jul 23, 3:03 PM EDT | Special Weather Statement | PHI | Northampton | 27 min |
| Jul 23, 4:26 PM EDT | Special Weather Statement | PHI | Lehigh | 34 min |
| Jul 23, 7:41 PM EDT | Special Weather Statement | PHI | Montgomery | 34 min |
Nearby
Special Weather Statements in New Jersey, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.